Ohio, 2002

Hail and Damaging Winds in Ohio, May 31, 2002

May 31, 2002 · NWS ILN · 10 events in 6 counties and zones

6 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 31, 2:30 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, May 31, 2:30 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT FRI MAY 31 2002

WITH BROAD UPPER RIDGE BECOMING DOMINANT OVER THE CENTRAL
CONUS...NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH SUNDAY OVER THE
OHIO VALLEY.  SHORT WAVES MOVING ALONG IN THE NORTHWEST FLOW WILL
COMBINE WITH SFC BASED INSTABILITY AND VARIABLE AMOUNTS OF SFC
CONVERGENCE TO TRIGGER SCT TSRA THROUGH THE WEEKEND.

SFC MAP HAS COLD FRONT NEAR LAKE ERIE DROPPING SLOWLY SOUTH TOWARD
OUR CWA.  DEW POINTS ARE NOTICEABLY DRIER IN THE 50S ON THE NORTH
SIDE OF THE FRONT IN CONTRAST TO OUR UPPER 60S.  THOUGH CURRENT
ACTIVITY IS CONCENTRATED IN NEW YORK...PLENTY OF CU HAVE FORMED OVER
OUR AREA AHEAD OF THE FRONT AND I EXPECT SCT TSRA TO DEVELOP LATE
THIS AFTERNOON INTO THIS EVENING.

WATCH BOX TO OUR NORTHEAST PORTENDS POSSIBLE WATCH FOR US LATER
TODAY.  WITH STRONG INSTABILITY AND RATHER FAVORABLE WIND
FIELDS...THE THREAT FOR SEVERE WEATHER WILL CONTINUE THROUGH THE
WEEKEND.

AFTER THIS EVENINGS TSRA DIE OUT...TONIGHT WILL BE PARTLY CLOUDY
WITH SOME DRIER AIR WORKING DOWN BEHIND THE FRONT.  MORE WARM AIR
AND MOISTURE ADVECTION WILL OCCUR ON SATURDAY AHEAD OF ANOTHER FRONT
DROPPING SOUTH LATER IN THE DAY.  WITH THE FRONT MOVING IN
LATER...ILL GO WITH 30% CHANCE FOR TSRA LATE.  WITH THE FRONT
REMAINING IN THE AREA SATURDAY NIGHT AND SUNDAY ILL KEEP CHANCE
TSRA FOR BOTH PERIODS.

FWC TEMPS APPEAR A BIT TOO COOL EXCEPT FOR SATURDAY...SO ILL RAISE
FWC ACCORDINGLY.

.ILN...NONE.

CONIGLIO

In the hours before

Special weather statement, May 31, 10:44 AM EST, 5 hours 59 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-312100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1144 AM EDT FRI MAY 31 2002

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

A WEAK COLD FRONT WILL DROP SOUTH INTO THE REGION LATE THIS AFTERNOON
AND EVENING.  PLENTY OF LOW LEVEL MOISTURE...DRY AIR ALOFT AND
SURFACE HEATING WILL LEAD TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON
INTO THE EVENING.  AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE
WESTERN GREAT LAKES LATE THIS AFTERNOON WILL LIKELY ENHANCE
THUNDERSTORM COVERAGE AND INTENSITY...ESPECIALLY ALONG AND SOUTH OF
INTERSTATE 70.  THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THE EVENING.

SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS. THE THUNDERSTORMS THAT DEVELOP
ARE EXPECTED TO CONTINUE INTO THE EVENING BUT WEAKEN WITH THE LOSS
OF DAYTIME HEATING.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.  LISTEN
TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON
THIS WEATHER SITUATION.

RYAN

The radar

The Cincinnati radar (KILN), 79 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Preble

When
May 31, 4:43 PM EST to 4:45 PM EST
Where
Preble County, Eaton
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -84.633

Hail, Union

When
May 31, 4:55 PM EST to 4:57 PM EST
Where
Union County, Unionville Center
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -83.333

Thunderstorm Wind, Union

When
May 31, 5:00 PM EST to 5:05 PM EST
Where
Union County, 5 mi SE of Marysville
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -83.300

Numerous trees were downed across the southeast portion fo the county.

Hail, Franklin

When
May 31, 5:15 PM EST to 5:17 PM EST
Where
Franklin County, Dublin
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -83.117

Thunderstorm Wind, Franklin

When
May 31, 5:15 PM EST to 5:18 PM EST
Where
Franklin County, Hilliard
Measured
50 kt (58 mph)
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
40.033, -83.150

A brief microburst cause minor damage to some homes, along with downed trees and poowerlines. Three barns in the area also sustained some minor structural damage.

Hail, Madison

When
May 31, 5:15 PM EST to 5:17 PM EST
Where
Madison County, Plain City
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -83.283

Thunderstorm Wind, Madison

When
May 31, 5:15 PM EST
Where
Madison County, Plain City
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.117, -83.283

Thunderstorm Wind, Franklin

When
May 31, 6:08 PM EST to 6:13 PM EST
Where
Franklin County, Columbus
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.033, -83.000

Numerous trees and utility poles were downed across the county.

Thunderstorm Wind, Fairfield

When
May 31, 7:40 PM EST to 7:43 PM EST
Where
Fairfield County, Oakland
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -82.767

Numerous large trees were knocked down in a path from the intersection of State Route 159 and Julian Road to near Drinkle Road.

Thunderstorm Wind, Hocking

When
May 31, 7:50 PM EST to 7:53 PM EST
Where
Hocking County, 5 mi NE of Laurelville
Measured
50 kt (58 mph)
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
39.500, -82.700

Several trees and power poles were downed. A tree fell on a house on Burns Road causing minor damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299317, 5299399, 5299318, 5299319, 5299320, 5299321, 5299322, 5299323, 5299397, 5299398.